Topamax Side Effects-Low White Blood Count

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

will73
New Member


Date Joined Sep 2004
Total Posts : 2
   Posted 9/23/2004 11:25 AM (GMT -7)   
I was prescribed Topamax four months ago as a preventative for migraine and other headaches.  The initial dosage was 25 mg and then it was stepped up to 50mg after six weeks.
 
After one month on the medication, I was given a complete blood test as part of a regular physical.  My white blood counts came back at 3900. Three years prior (the last time I gave blood) my wbc was 9900.   This was a huge drop. Normal ranges are 5000-10000. 
 
The doctor told me to continue my medication and come back in a month for another blood sample.  A month later my white blood count had dropped to 3000.  I went into panic attack as white blood cells are very important to a healthy immune system and every website on the net will scare the hell out of you about what a low wbc might mean.  I had self-diagnosed myself with HIV and was living in fear.
 
I researched Topamax's FDA label on the internet and saw where Topamax causes leukopenia (decreased wbc) in less than 2% of its patients.  I asked my doctor (internal medicine) about this
and he had no knowledge of this side effect.  He ordered me to give more blood in 2-4 weeks. I immediately stopped the medication.  For the last fourweeks, I have been in severe panic mode and have had all kinds of anxiety.
 
I just good my last bloodwork back today and my wbc has returned to the 9000 level exactly four weeks after discontinuing Topamax.  My doc gave me the all clear on my health and attributed the leukopenia to the Topamax.  My doc talked to a hematologist who said that this side effect happens from time to time from Topamax and most people are never aware because they do not give bloodwork while they are on the medication.
 
The reason for my post is to alert people of this possible side effect so that you may be aware that this may occur and won't be freaked out when your white blood cells rapidly decline while on this medication. 
 
On a positive note, the Topamax did relieve me of my headache problem.  However, I am not sure if it was worth all of the anxiety of the potential problems associated with a low white blood count.
 
 

Shellsm34
New Member


Date Joined Oct 2004
Total Posts : 3
   Posted 10/13/2004 7:16 PM (GMT -7)   
Will,

Hi, my doctor wants me to try Topamax and I am scared to death. I have read all the side effects and did not read anything about the wbc. The regular side effects makes me nervous enough. I've read where it will make you tired and memory loss. I have migraines several times a week. It also has the benefit of weight loss. That would be a plus. Can you tell me anymore side effects that you have experienced.

will73
New Member


Date Joined Sep 2004
Total Posts : 2
   Posted 10/14/2004 6:20 AM (GMT -7)   
The only other side effect that I had is very strange.  I was thirsty all the time while on the medicine, and I also lost a few pounds.  The medicine was helpful to my migraines, but I would not use the medicine again due unless it was an absolute last resort due to the very powerful side effects.

AAF
New Member


Date Joined Nov 2004
Total Posts : 4
   Posted 11/4/2004 12:08 PM (GMT -7)   
I've had memory loss and am taking Aricept which has been helpful. I've had a bleeding stomach lining since starting Topamax and am now taking Carafate and that stopped it. Now, I've started getting bladder infections. I'm in my 40s. The doctor says I might have to take an antibiotic before sex. I assure you, all of these things are new. The last time I had a bladder infection prior to Topamax was about twenty years ago. I'm seriously frustrated. Topamax has been VERY helpful for my migraines, otherwise I would toss it out the window...except I'm sure it would kill all the birds. I'm starting to reduce my Topamax dosage, add coq10 (natural) and Verapamil. I'm also drinking more water. I'm doing my best to reduce the Topamax to the lowest possible dosage possible. I would like to get off of it, but I don't think I can psycholgoically return to daily migraines. I just know I MUST lower this drug to the barest minimum or else I could fall apart. PLEASE, when taking this med, keep your dosages tiny and be careful for s/e's. Also, check out the Physician's Desk Reference (PDR) available on-line for side effects. The list of common and uncommon ones is very long. They include many memory issues, depression, anxiety, urinary tract infections, kidney stones, acne, indegestion, sexual issues and all sorts of things. What we will put up with to get rid of these darn migraines. Hang in there and be careful!

droll
Regular Member


Date Joined Jun 2005
Total Posts : 85
   Posted 6/26/2005 10:51 PM (GMT -7)   
will73
I had the same problem with topamax, my white blood cell count dropped too much. I am still on it but at a lower dose. Neither dosage seems to help with the HA so I am about to taper off it. I was also thirsty all the time and could not tolerate sunlight.

droll

complainer
New Member


Date Joined Jun 2007
Total Posts : 1
   Posted 6/29/2007 5:55 AM (GMT -7)   
:-)  Until I started taking 50-100 mg of Topamax I had headaches almost every single day of my life. Topamax did decrease the amount of headaches and migrains to only occure around the time of my period.   nono   But the anxiety that comes along with taking Topamax is terrible.  My eyes pop open in the morning, my stomach is all in knots, and I obsess over all the things that could be better in my life.  I broke up with my long time love at one point when I got off of it but then went back on because the headaches were annoying.  Yes we had some problems, but the anxiety made me a worry wort and I ended our relationship. Once I realized it must be the medicaiton I tried to get over it but just couldn't; it ate me up inside.  I am trying to get off of it again due to anxiety but I know the headaches will be back.  I am down to 25 mg and notice I have to take 2 tylenol everyday.  Lastnight I took 50 mg as an experiment, I wanted to see if I would have a headache today. I woke up sick with so much anxiety.  I decided to look it up online and found this site.  I'm going to really try to get off of it. confused Does anyone know if it is bad to take 2 tylenol everyday? 

kate66
New Member


Date Joined Aug 2014
Total Posts : 4
   Posted 8/20/2014 12:21 PM (GMT -7)   
I know this is a really old thread,
however i came across your story Will when looking for advice on my own worries. I have recently been told that I have a dangerously low white blood count of 2 and also a worrying neutrophil level of 0.4. My doctors main concern is that it is my Topriamate (Topamax) that is causing such a low count however i am worried about the side effects of abruptly stopping my preventative medication (which i have only recently found benefit from) especially when most if not all websites and packaging advise NEVER to suddenly stop taking the medication
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 10:19 AM (GMT -7)
There are a total of 2,904,857 posts in 318,803 threads.
View Active Threads


Who's Online
This forum has 158180 registered members. Please welcome our newest member, Laubeb.
343 Guest(s), 16 Registered Member(s) are currently online.  Details
momto2boys, THEONESTAR, PeteZa, Nab, notsosicklygirl, Michael_T, 1000Daisies, Tick41, eeagle, Szabo246, XGman, pitmom, jackinthebox, k07, Tall Allen, iPoop